Since March, hundreds of people in the US have come down with horrific, Ebola-like symptoms of bleeding. The initially mysterious cases are now thought to have been caused by synthetic cannabinoid products that were laced with rat poison. And a new report published last week in the New England Journal of Medicine details some of the first cases at the epicentre of the outbreak.
Just over 200 cases and five deaths across nine US states are linked to the bleeding outbreak, now formally known as synthetic cannabinoid–associated coagulopathy, reports the US Centres for Disease Control and Prevention.
But Illinois was the first to report cases in mid-March, and as of late May, it has had the majority of victims (164). And one of the hardest-hit areas in the state was Peoria County.
The study looked at 34 patients who were admitted to the Saint Francis Medical Center in Peoria from late March to April.
The patients arrived at the hospital with common symptoms of blood in their urine, internal bleeding, and crippling stomach pain. Others showed up bleeding from their ears, eyes or nose. And in one tragic, ultimately fatal case, a 37-year-old woman was admitted to the hospital already unconscious with spontaneous bleeding inside her skull.
“She got attention very quickly, but the severity of her injury, and the fact it was causing pressure on certain parts of the brain that control breathing — within less than a day, she experienced brain death,” lead author Amar Kelkar told Gizmodo.
Initially, Kelkar and his colleagues suspected everything from kidney stones to rare genetic disorders might be behind the cases. But the widespread bleeding and growing number of similar patients being admitted to hospitals throughout the state quickly tipped them off that something else was going on.
As the doctors began comparing notes, they realised the common link between patients.
“The one thing we kept coming across was that all these patients had been taking synthetic cannabinoids — K2, Spice,” Kelkar told Gizmodo.
While synthetic cannabinoids have been known to cause psychosis, breathing problem and even strokes, though, these sorts of symptoms were unheard of. But they can be caused by ingredients found in certain rat poison products, particularly the chemical brodifacoum, a potent blood thinner.
Brodifacoum and similar chemicals are known as superwarfarins, a reference to the common anticoagulant drug used to help people with clogged arteries. And of the 15 patients who had their blood tested, all of them had brodifacoum in their system.
Superwarfarins deplete the body of vitamin K, which helps us clot blood. So the typical course of treatment for superwarfarin poisoning is massive doses of vitamin K, which usually needs to be taken orally for months.
But initially, Illinois doctors found it difficult to get the enormous and expensive supply needed for their patients, since a typical supplement wouldn’t come close to containing enough vitamin K.
“It is actually very expensive,” senior author Jonathan Roberts told NBC News. “It’s somewhere around $24,000 to $34,000 [$AU33,293 to $AU47,166] a month.”
In late April, however, health officials were able to secure a donation of 800,000 tablets from the Bausch Foundation, a charitable arm of the Canadian-based Valeant Pharmaceutical, which produces the special formulation.
“It’s still popping up in different spots of the country,” Kelkar said. “And we really have no idea why this is happening.”
Adding to the mystery is that we also still don’t know how and why rat poison ended up in these products in the first place.
The US Food and Drug Administration has previously admitted to the possibility that manufacturers purposefully added rat poison to their supply, hoping to boost the drug’s intoxicating effect. That said, given the black box nature of manufacturing synthetic cannabinoids and other designer drugs (usually in China), there’s also no excluding the possibility of inadvertent contamination.
According to Kelkar, there is some evidence suggesting that brodifacoum could possibly extend the length of someone’s high. And he doesn’t rule out the scenario of accidental contamination either.
But he notes that people have allegedly used brodifacoum to commit chemical warfare and intentional poisonings throughout the years. So it wouldn’t be completely out of left field if the outbreak was ultimately set in motion by bioterrorists or even rival drug manufacturers.
Regardless of the outbreak’s origins, Kelkar hopes their report and continuing work with patients can help other doctors better handle any future cases of this frightening condition.
“This is going to be the first time we’re going to be able to find out how long it really takes to treat [superwarfarin poisoning],” he added, “and maybe even have a clearer set of guidelines on how to treat it, in case, god forbid, this happens again.”